Aa
MedHelp.org will cease operations on May 31, 2024. It has been our pleasure to join you on your health journey for the past 30 years. For more info, click here.
Aa
A
A
A
Close
Avatar universal

having trouble stopping suboxone without horrible wd's

i have had a long life of taking pain meds and then methadone for a year and then i have been taking suboxone for a year and a half. ive been tapering by 2mgs every couple months. im 9 months pregnant and trying to get off of this drug before i have my baby. my dr wants me to stop taking it and i made it 2 days without taking any, but at 3 am this morning i couldnt take it anymore and took like 1 mg. my legs were jerking all over the place and i couldnt sleep. i waas up taking baths and using a heating pad all night and i just couldnt take it anymore and took a little bit of suboxone. did i totally screw up the 2 days i made it through? do i have to start all over again? im so depressed and uncomfortable as it is being 38 weeks pregnant, but im also feeling so guilty for taking the suboxone and giving in. i just wish this was over with. any advice from anybody will be very much appreciated... thank you.
10 Responses
Sort by: Helpful Oldest Newest
199177 tn?1490498534
wow they should of put you on subutex .....ct at 38 weeks is very dangerous TALK TO YOUR OBYN .I would give them both consent to read you records so they can work together to you and your baby safely threw birth
Helpful - 0
990521 tn?1311906308
Tapering with Suboxone must be very slow like mom said above.  I know from personal experience that going cold from 2 mg is not good, you will experience severe withdrawal - esspecially after being on long term like you are - as was I.  I thing eagle is probably right, if you are 38 weeks and going from 2 mg, you probably do not have the time to taper all the way down.  I would talk with your doc, but continue to taper.  As for the comment on Subutex, it has the same opiate that Suboxone does.  The Naloxone is not active if taken sublingual, it is only in the suboxone for diversion purposes if someone tries to crush and shoot it.  It has absolutely no effect orally at all and has no bearing on the withdrawal.  Best of luck.
Helpful - 0
986593 tn?1283532211
Also does the ob no this. This probably should be known for the birth dont ya think? Might be a good idea for the hospital to know incase there are complications. WOW this just blows my mind, UNBELEIVABLE sorry wasnt going to comment.
Helpful - 0
986593 tn?1283532211
WOW!!! No comment. Again you need to be asking these sub doctors everything. They seem to be less educated than us addicts.
Helpful - 0
1018307 tn?1251909347
Ok so this has been on my mind so I asked out Medical Director (guess what I do for a living) who has the license for suboxone.  Without knowing all the details her thought was possily switching to Subutex as it has the Buprinorphine to keep you out of withdrawl but not the Narcan that causes the withdrawal.  I don't know if your doc explained the agonist/antagonist thing but Suboxone is both where Subutex is agonist only.
Hope this is helpful.
Helpful - 0
Avatar universal
Something is wrong here....if your Doc told you to cold turkey 2mg of sub at 9 months of pregnancy he is a moron. From personal contact with a sub doctor I know he said that its better to have the child and manage withdrawals (if there are any) than quit the sub cold turkey. Get some professional advice here - - - - at least a second opinion...
Helpful - 0
Avatar universal
Hi sorry you are going through this but also like IBKleen said is it your OBGYN telling you to stop? and also are you jumping off 2mg and skipping days? is that how you are trying to stop. Cause I been told that you should go as low as .25mg as low as you can .25mg for about a week then .25mg every 3 days then every 4 days and so on then you stop.
Good luck
Helpful - 0
271792 tn?1334979657
I too have to ask if your OBGYN is aware of what you are doing or is this your Suboxone doctor giving advise?
Helpful - 0
1018307 tn?1251909347
I'm not as familiar with suboxone as methadone but I would consider a second opinion.  The withdraw is harder on the child in vetro than after birth and can be better managed after birth.  I worket at a methadone clinic for about five years and listened to several women try to detox at the request of their doctor.  Lower birth weight is the only documented side effect for women taking methadone as prescribed.  Many women had to increase their dose because of the change in their metabolism etc.

I'm wondering if it's your suboxone dr. or your prenatal that is recommending you get off now.  In NY it only takes a one day training for doctors to prescribe suboxone for addiction so their knowledge is limited and your prenatal may know less.  Find a dr. who has delt with opiate addiction in the past and doesn't have any bias.

Again, my knowledge is more about methadone but is seems the logic carries over.  The half life is long enough to avoid withdraw and the low birth weight is just that, birth weight nothing corelating to weight at say age five.  Compare this to putting an unborn child through withdraw several times and increased risk of relapse for you.  Unfortunately your child may experience some withdraw after birth but this is once and it allows him/her more time to grow (get stronger) before hand.

Do a key word search on "National Alliance of Methadone Advocates" and it may proove helpful.

Good luck and God bless
Helpful - 0
867096 tn?1252202513
I tapered off after a year of use. When I got to 2mg, I reduced to 1.5 - 1 - 0.5 - 0.25mg then started skipping days. I went very slowly at each reduction but had friends who would reduce every four days to give their body time to adjust at each reduction. At the end I was just taking a crumb which tells you how strong it is. I would think your doctor would not want you to go into WD while pregnant but I am not a doctor. Jumping from 2mg, I think, is just too high a dose.  I have one girlfriend who stayed on suboxone throughout her pregnancy and had not trouble and the baby was healthy. Anyway, this is just my taper experience so please talk to your doctor about your difficulty. Best wishes
Helpful - 0

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Herpes sores blister, then burst, scab and heal.